Minnesota, 2021

Heavy Snow in Minnesota, December 26 to 27, 2021

December 26 to 27, 2021 · NWS FGF · 22 events in 21 counties and zones

Heavy snow fell during a relatively strong winter storm that impacted much of the region.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Heavy snow fell during a relatively strong winter storm that impacted much of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 25, 10:50 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Dec 25, 10:50 PM CST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1050 PM CST Sat Dec 25 2021

.UPDATE...
Issued at 1050 PM CST Sat Dec 25 2021

Coordinated with the Duluth office to extend the mention of light
snow a few more hours late this evening from Baudette to Bemidji
to Park Rapids. Otherwise, more holes are starting to show up on
satellite imagery across the FA.

UPDATE Issued at 900 PM CST Sat Dec 25 2021

The light snow is finally winding down across the FA. However, it
may hold out in a few areas for another hour or so. Cloud amounts
and temperatures are also widely variable, but there is still a
potential for clear holes overnight. Therefore most locations
should still be able to drop into the single digits below zero. No
changes are needed with this update.

UPDATE Issued at 549 PM CST Sat Dec 25 2021

Regional radars and surface observations indicate fairly
widespread snow continues across the FA (although most of it
remains light), so extended the mention of light snow for another
few hours. The highest snowfall rates seem to be right over the
Fargo-Moorhead area right snow, but they should exit off to the
east in the next hour or so. Still plan to let the Winter Weather
Advisory expire on time at 6 pm. Wind speeds look to remain on the
lower side through the night.

&&

.SHORT TERM...(This evening through Monday)
Issued at 315 PM CST Sat Dec 25 2021

Light snow continues over much of the forecast area at mid
afternoon, except the far south where snow has ended. Snow area
will gradually exit to the east thru early evening, but very light
snow may linger a tad longer than guidance suggests. Snowfall in
SE ND/WC MN was in the 2 to 5 inch range with a couple reports of
near 6 inches in Richland into Sargent counties. This was right in
line with the morning forecast. Using Fargo coop precipitation at
18z Snow to liquid ratios were in the 12:1 range which was what
was anticipated. Will let advisory for SE ND and WC MN expire on
schedule at 00z (6 pm).

Sunday into Monday:

Bottom line up front: Significant travel impacts are expected to
impact our entire CWA. Widespread heavy snow is expected, beginning
tomorrow morning and lasting through Monday afternoon/evening. If
traveling this weekend, make sure to remain updated on the forecast
and check road conditions before venturing out.

METEOROLOGICAL OVERVIEW...Two prominent shortwave troughs will pass
over the region in succession. This will allow for strong synoptic
scale ascent over the area, with embedded frontogenetic
circulations. This will allow for widespread snowfall, with the
potential for heavy snow at times. QPF signals place the range
anywhere between 0.3" to 0.7" for most of the area. With expected
ratios from the event, 3-8" totals are the most likely outcome (70%
confidence). With frontogenetic forcing possible, localized totals
that are even higher will be possible.

A deepening low pressure will allow for winds to increase as well,
increasing the threat for blowing snow impacts. Winds aloft aren't
too terribly strong relative to blizzard climatology, so mixing down
of significant winds isn't anticipated at this time. This should
allow the widespread blizzard threat to be mitigated, but will be
worth monitoring for blowing snow impacts, especially Monday where
snowfall rates will likely be higher.

Given that we are dealing with a wave interaction, the potential is
there for track shifts, intensity shifts, and timing shifts. If each
of these change, this would change how much snow is received over
the area and the degree of impacts. At the end of the day, however,
the impacts are still expected to be significant for the area.

SNOWFALL AMOUNT IMPACTS:

With strong moisture advection thanks to increasing warm air
advection on Sunday morning, there is high confidence in a
widespread snowfall event for the entire CWA. Most, if not all, of
the area will receive at least 4 inches of snow (>95% confidence).
Totals of higher amounts are likely, especially with the secondary
wave providing extra precipitation on the backside. On top of
that, temperatures will fall behind the first system, pushing much
of the thermal profile into the dendritic growth zone, so higher
ratios are anticipated on Monday. The higher totals are likely to
be anywhere north of I-94. On top of this, guidance has suggested
the potential for embedded frontogenetic circulations. There isn't
any confidence in the location of where this sets up but where it
does, localized higher totals are possible. NBM percentages
indicate this threat nicely. NBM probs for >6" across the central
Red River Valley are well above 80%, with probabilities for
exceeding 8" around 50%. The 10th-90th percentile range across the
central valley is roughly between 4-10". At the end of the day,
it appears warning criteria is likely. Snow amounts after 7+"
aren't going to chance a whole lot with impacts so messaging
remains the same. Be prepared for slippery/difficult travel
conditions for the next two days, especially if you are planning
on traveling for the holidays.

WIND/BLOWING SNOW IMPACTS:

Surface pressure falls are expected to increase tomorrow afternoon
thanks to a deepening surface low, providing for a increasing PGF
and thus increasing wind speeds. With falling snow combined with the
wind speeds, occasional whiteout conditions are possible, especially
with higher wind gusts approaching 30+ knots. There is a very small
chance (~5%) of the two separate waves interacting with each other,
allowing for a rapid intensification of the low, thus causing
sustained winds to be higher. In this scenario, the potential for
widespread and frequent whiteout conditions is there. This doesn't
appear to be the most likely scenario, but reasonably this would be
the worst case. On the backside of the low, winds will shift to more
westerly. With the amount of snow that has fallen and winds in the
20-25 knot range, drifting and blowing snow impacts appear likely on
Monday. There isn't a lot of confidence in the degree of blowing
snow impacts due to weaker flow aloft than what we typically see
with ground blizzard scenarios. At the very minimum, continued
falling snow and blowing snow would drop off visibilities on Monday.

.LONG TERM...(Tuesday through Saturday)
Issued at 315 PM CST Sat Dec 25 2021

A brief period of more snow is possible to start the extended
period, but that will be the only time impacts are expected from
precipitation. Wind chills and frigid temperatures are the areas
of concern for the remainder of the period.

Tuesday afternoon and evening, a trough will push through in the
upper levels on the heels of the more potent beginning of the week
system. Accumulating snow will be possible with this system as well,
however, not as much moisture. QPF greater than or equal to 0.1" is
more on the Minnesota side of the RRV, around 60-70%. This lines up
with the greatest probability of receiving at least 2", which is
greatest around the Red Lakes area and into Lake of the Woods area.

Once this system has come and gone, we turn our attention to the
frigid temperatures and deadly wind chills. Highs will take a
nosedive heading into mid-week, ranging from the negative teens to
negative upper single digits. Lows will range from the negative mid
teens to negative mid twenties, with wind chills teetering on -40F.
At this temperature, frostbite occurs within 10 minutes, so avoid
staying outside without covering all possibly exposed skin.

The weather will be rather quiet during this period of dangerous
cold, with temperatures attempting to rebound by New Years Eve. With
that being a week away though, there is much uncertainty as to
whether we will be able to warm up or not.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1050 PM CST Sat Dec 25 2021

Pretty much stuck with the ideas from the 00z set of TAFs.
Ceilings at most sites are starting to rise and are finally
seeing some SCT spots. Generally think most sites will stay VFR
overnight, before clouds start to expand east and lower again late
Sunday morning into the afternoon hours. The snow will move up
from the south and southwest, so it will affect KFAR and
potentially KDVL first. With time, it will spread into the other
TAF sites too. As it does, ceilings and visibilities will decrease
from the light snow. Not sure if there will be enough wind from
the cross valley flow to cause much blowing snow. KDVL may see the
most wind initially, so did mention some BLSN there. Once the
heavier snow rates move in, it should hold that way well beyond
the end of this TAF period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from Sunday afternoon through Monday
     afternoon for NDZ006>008-014>016-024-026>030-038-039-049-
     052>054.

MN...Winter Storm Watch from Sunday afternoon through Monday
     afternoon for MNZ001>003-027-029>031-040.

     Winter Storm Watch from Sunday evening through Monday afternoon
     for MNZ004>009-013>017-022>024-028-032.

UPDATE...Godon
SHORT TERM...Riddle
LONG TERM...AK/Perroux
AVIATION...Godon
Hazardous weather outlook, Dec 25, 10:52 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1052 PM CST Sat Dec 25 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-270500-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
1052 PM CST Sat Dec 25 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next system will affect the region Sunday into Monday. This
event should produce widespread heavy snow. Travel impacts are
likely, with with a 90 percent chance for most areas to exceed 6
inches of snow.

An additional system will provide snow chances Tuesday into
Tuesday night. Travel impacts are likely, with a 70 percent
chance for most areas to exceed 2 inches of snow.

Towards mid week, temperatures will rapidly fall below zero.
Dangerous wind chills approaching 40 degrees below zero appear
possible Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are always appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 heavy snow. Local standard time, as filed.

Heavy Snow, West Polk

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
West Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the evening and overnight hours.

Heavy Snow, Norman

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
Norman forecast zone
Reported by
COOP Observer
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the evening and overnight hours.

Heavy Snow, Clay

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the evening and overnight hours.

Heavy Snow, West Becker

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
West Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the evening and overnight hours.

Heavy Snow, Wilkin

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
Wilkin forecast zone
Reported by
COOP Observer
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the evening and overnight hours.

Heavy Snow, West Otter Tail

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
West Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the evening and overnight hours.

Heavy Snow, East Otter Tail

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
East Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the evening and overnight hours.

Heavy Snow, Kittson

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
Kittson forecast zone
Reported by
COOP Observer
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the late evening and early morning hours.

Heavy Snow, West Marshall

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
West Marshall forecast zone
Reported by
COOP Observer
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the late evening and early morning hours.

Heavy Snow, East Marshall

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
East Marshall forecast zone
Reported by
COOP Observer
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the late evening and early morning hours.

Heavy Snow, Pennington

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
Pennington forecast zone
Reported by
COOP Observer
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the late evening and early morning hours.

Heavy Snow, Red Lake

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
Red Lake forecast zone
Reported by
COOP Observer
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the late evening and early morning hours.

Heavy Snow, East Polk

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
East Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the late evening and early morning hours.

Heavy Snow, North Beltrami

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
North Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the late evening and early morning hours.

Heavy Snow, North Clearwater

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
North Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the late evening and early morning hours.

Heavy Snow, South Clearwater

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
South Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the late evening and early morning hours.

Heavy Snow, South Beltrami

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
South Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the late evening and early morning hours.

Heavy Snow, Hubbard

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
Hubbard forecast zone
Reported by
COOP Observer
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the late evening and early morning hours.

Heavy Snow, Mahnomen

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
Mahnomen forecast zone
Reported by
COOP Observer
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the late evening and early morning hours.

Heavy Snow, East Becker

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
East Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the late evening and early morning hours.

Heavy Snow, Wadena

When
December 26, 3:21 AM CST to December 27, 6:00 PM CST
Where
Wadena forecast zone
Reported by
COOP Observer
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the late evening and early morning hours.

Heavy Snow, Wadena

When
December 26, 8:09 PM CST to December 27, 6:00 PM CST
Where
Wadena forecast zone
Reported by
COOP Observer
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

From 6 to 11 inches of snowfall occurred across the county, mainly through the late evening and early morning hours.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000461, 1000463, 1000464, 1000465, 1000466, 1000467, 1000468, 1000469, 1000470, 1000471, 1000472, 1000473, 1000474, 1000476, 1000477, 1000478, 1000479, 1000480, 1000481, 1000482, 1000483, 1000484.